Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 51, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Aug 8, 2023, 6:10 PM MDT for Yuma County, Colorado. It was in force for 35 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2023, 6:10 PM MDT (00:10 UTC)
- Expired
- Aug 8, 2023, 6:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Yuma County, CO
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 6:17 PM MDT | HAIL 1.5 | 7 N Abarr, CO | Report from mPING: Ping Pong Ball (1.50 in.). |
| Aug 8, 6:19 PM MDT | TSTM WND GST 60 | 1 Ese Abarr, CO | |
| Aug 8, 6:19 PM MDT | TORNADO | 5 Sw Heartstrong, CO | Tornado just touched down via Chaser live feed. Location estimated via radar. |
| Aug 8, 6:20 PM MDT | HAIL 2.5 | 6 N Abarr, CO | Report from mPING: Tennis Ball (2.50 in.). |
| Aug 8, 6:25 PM MDT | TORNADO | 3 E Abarr, CO | Storm chasers were 7 miles north of Joes looking to the northwest. They commented they saw rope tornado for about a minute and a half, emerging out of rain shaft. Position estimated by radar. |
| Aug 8, 6:30 PM MDT | HAIL 4 | 6 Wsw Heartstrong, CO | Storm chaser reported 3.5 inch to 4 inch hail near the intersection of Highway 59 and County Road 25 at approximately 6:30 pm MDT. |
| Aug 8, 6:30 PM MDT | TORNADO | 5 Se Abarr, CO | Ongoing tornado reported. Location roughly 10 miles NW of Kirk. Location estimated via radar and report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 2:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1804 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.6
The text
As transmitted.
096
WFUS53 KGLD 090010
TORGLD
COC125-090045-
/O.NEW.KGLD.TO.W.0051.230809T0010Z-230809T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
610 PM MDT Tue Aug 8 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southwestern Yuma County in northeastern Colorado...
* Until 645 PM MDT.
* At 609 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles northeast of Cope, or 19 miles south of Yuma,
moving south at 20 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Yuma County, including the following locations...
Abarr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3999 10279 3997 10259 3973 10265 3972 10280
TIME...MOT...LOC 0009Z 011DEG 16KT 3984 10272
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Lundquist3 follow-up statements
526
WWUS53 KGLD 090017
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
617 PM MDT Tue Aug 8 2023
COC125-090045-
/O.CON.KGLD.TO.W.0051.000000T0000Z-230809T0045Z/
Yuma CO-
617 PM MDT Tue Aug 8 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHWESTERN YUMA COUNTY...
At 616 PM MDT, a severe thunderstorm capable of producing a tornado
was located 14 miles northeast of Cope, or 18 miles south of Yuma,
moving south at 10 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Abarr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3999 10279 3997 10259 3973 10265 3972 10280
TIME...MOT...LOC 0016Z 008DEG 8KT 3986 10271
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Lundquist553
WWUS53 KGLD 090023
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
623 PM MDT Tue Aug 8 2023
COC125-090045-
/O.CON.KGLD.TO.W.0051.000000T0000Z-230809T0045Z/
Yuma CO-
623 PM MDT Tue Aug 8 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHWESTERN YUMA COUNTY...
At 622 PM MDT, a confirmed tornado was located 13 miles northeast of
Cope, or 20 miles south of Yuma, moving south at 20 mph.
HAZARD...Damaging tornado and two inch hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Abarr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3989 10279 3990 10261 3973 10265 3972 10280
TIME...MOT...LOC 0022Z 011DEG 16KT 3983 10272
TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN
$$
Lundquist048
WWUS53 KGLD 090030
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
630 PM MDT Tue Aug 8 2023
COC125-090045-
/O.CON.KGLD.TO.W.0051.000000T0000Z-230809T0045Z/
Yuma CO-
630 PM MDT Tue Aug 8 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHWESTERN YUMA COUNTY...
At 630 PM MDT, a confirmed tornado was located 10 miles northeast of
Cope, or 22 miles south of Yuma, moving south at 20 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado north of Joes, CO.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Abarr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3989 10279 3990 10261 3973 10265 3972 10280
TIME...MOT...LOC 0030Z 011DEG 16KT 3979 10273
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
LundquistWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 8, 5:00 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 8, 5:00 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT Tue Aug 8 2023
.SHORT TERM...(This evening through Friday)
Issued at 115 PM MDT Tue Aug 8 2023
Shortwave trough evident on water vapor is traversing the Northern
Rockies this afternoon and will move across the forecast area
tonight. Thunderstorms are expected to initiate in southeast
Wyoming and northeast Colorado by late this afternoon and move
through areas north of Interstate 70 this evening and into the
overnight hours. The environment will be characterized by
instability of up to 3000 j/kg and deep layer shear of 40-50 kts,
the former slightly better compared to yesterday but the latter a
bit lower. These parameters are more than sufficient for another
round of thunderstorms with embedded supercells capable of
producing large hail, damaging winds and perhaps a few tornadoes.
Storms should merge into a cluster as they move into eastern
portions of the area later tonight with more or less the same
hazards, finally exiting the area to the east late tonight. In
addition to the severe hazards, some flash flooding will be
possible, mainly in areas that saw heavy rain last night where
soils are likely still saturated. However, not seeing any signals
in the models of a more widespread flooding threat. Finally,
patchy fog may develop in the wake of the storms around sunrise
Wednesday morning. Low temperatures will be in the 50s and 60s.
For Wednesday, there is a slight chance that some showers will
linger in eastern areas in the morning. Otherwise, the upper ridge
will build over the area from the Rockies resulting in dry
conditions. Temperatures will be similar to today with highs in
the upper 70s to lower 80s. Low temperatures Wednesday night will
be in the mid 50s to around 60.
On Thursday and Friday, the upper ridge will flatten with a weak zonal
flow across the plains. However, the ridge appears that it will
be close enough so the the main storm track will remain well north
of the area. As a result, there will be only low chances of
isolated afternoon and evening showers and thunderstorms. SPC has
only a general outlook with no severe storms expected either day
at this time. Temperatures will be warming up under the ridge,
with highs in the lower 90s on Thursday and low to mid 90s on
Friday.
.LONG TERM...(Saturday through Tuesday)
Issued at 115 PM MDT Tue Aug 8 2023
The upper ridge is forecast to slowly migrate from the Southern
Plains early in the period to the Desert Southwest late in the
period. As a result, the upper flow over the Central Plains will
gradually transition from zonal to northwest. This should
translate to a return to daily storm chances associated with
shortwaves rotating around the ridge. However, there is some
question over available moisture/instability for Sunday and Monday
as some models show drier air moving in from the north. There is
better moisture available by Tuesday with return flow in the lower
levels. Deep layer shear values appear to be limited to 30 kts or
less each day of this period, probably due to the weak flow aloft
under the ridge. This would limit the potential for severe storms
during the long term period. Overall, precipitation chances look
to be near or slightly below normal for the period. Temperatures
change little from day to day, with highs ranging from the upper
80s to lower 90s, which is near normal for mid August.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 500 PM MDT Tue Aug 8 2023
GLD: Adverse aviation conditions associated with thunderstorms
are possible this evening and overnight.. mainly in the 02-08Z
time frame. Confidence is relatively high that the GLD terminal
will be impacted by storms at some point in the aforementioned
time frame. IFR stratus and/or fog may develop around or shortly
before sunrise Wednesday morning.. lasting (perhaps) a few hours..
dissipating by ~14-15Z. Confidence in fog/stratus development is
below average. VFR conditions will prevail thereafter.. through
the remainder of the TAF period. Breezy (15-25 knot) SSE winds
this afternoon will back to the ESE this evening. Winds may become
variable for a period of time overnight.. shifting to the N-NNW
at 10-15 knots after sunrise Wed morning.
MCK: Adverse aviation conditions associated with thunderstorms
are possible this evening and overnight.. mainly in the 02-08Z
time frame. Confidence is relatively high that the MCK terminal
will be impacted by storms at some point in the aforementioned
time frame. IFR stratus and/or fog may develop around or shortly
before sunrise Wednesday morning.. lasting (perhaps) a few hours..
dissipating by ~14-15Z. While confidence in fog/stratus
development is (overall) below average, dense fog was observed at
the MCK terminal this morning.. and confidence is relatively
higher at the MCK terminal (versus GLD). VFR conditions will
prevail thereafter.. through the remainder of the TAF period.
Breezy (15-25 knot) SSE winds this afternoon will back to the ESE
this evening. Winds may become variable for a period of time
overnight.. shifting to the N-NNW at 10-15 knots after sunrise Wed
morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 2 AM MDT /3 AM CDT/ Wednesday for KSZ001>004-
013>016-027>029-041-042.
CO...NONE.
NE...Flood Watch until 2 AM MDT /3 AM CDT/ Wednesday for NEZ079>081.
&&
SHORT TERM...024
LONG TERM...024
AVIATION...VincentHazardous weather outlook, Aug 8, 10:54 AM MDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1054 AM MDT Tue Aug 8 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091700- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1054 AM MDT Tue Aug 8 2023 /1154 AM CDT Tue Aug 8 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Strong to severe storms are expected to impact the Tri State area late this afternoon and especially this evening. Hazards will include large hail, damaging wind gusts and isolated tornado potential. Locally heavy rainfall will also occur with expected convection. A Flood Watch is in effect for southwest Nebraska and northwest Kansas for potential flash flooding in storms. This is expected in the evening into the overnight hours. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... For Friday on into next Tuesday, mainly afternoon and evening thunderstorms are expected across the Tri State region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 8, 2:20 PM MDT, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
220 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Tstm Wnd Dmg 10 S Culbertson 40.09N 100.84W
08/07/2023 Hitchcock NE Public
Update to previous tstm wnd dmg report from
10 S Culbertson. Report and pictures of roof
blown off home approximately 10 miles south
of Culbertson. Barn door also torn off.
Received via Facebook.
&&
JTLLocal storm report, Aug 8, 5:08 PM MDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
508 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Tornado 2 SW Yuma 40.10N 102.76W
08/08/2023 Yuma CO Fire Dept/Rescue
Tornado on the ground estimated 3 miles west
of the airport. Location estimated.
&&
KMKLocal storm report, Aug 8, 5:10 PM MDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Goodland KS
510 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM Hail 3 W Yuma 40.12N 102.78W
08/08/2023 E4.00 inch Yuma CO Storm Chaser
&&
KMKLocal storm report, Aug 8, 5:20 PM MDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
520 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Hail 4 ESE Yuma 40.10N 102.66W
08/08/2023 E1.75 inch Yuma CO Public
Hail was ongoing at the location.
&&
KMKLocal storm report, Aug 8, 5:57 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
557 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tornado 7 NNW Heartstrong 40.05N 102.62W
08/08/2023 Yuma CO Storm Chaser
Delayed report via social media.
Multi-vortex tornado reported roughly 7-8
miles southeast of Yuma. Location
approximate based on radar. Tornado has
lifted prior to 5:51 PM MDT.
&&
KMKLocal storm report, Aug 8, 6:00 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
600 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Hail 7 S Yuma 40.03N 102.72W
08/08/2023 E1.25 inch Yuma CO Public
Report from mPING: Half Dollar (1.25 in.).
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:15 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 23 min |
| Aug 8, 6:21 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 84 min |
| Aug 8, 6:33 PM MDT | Tornado Warning | GLD | Kit Carson, Yuma | 27 min |
| Aug 8, 6:35 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Aug 8, 6:59 PM MDT | Tornado Warning | GLD | Yuma | 61 min |
| Aug 8, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 78 min |
| Aug 8, 7:20 PM MDT | Tornado Warning | GLD | Kit Carson | 40 min |
| Aug 8, 7:26 PM MDT | Tornado Warning | GLD | Cheyenne | 38 min |
| Aug 8, 7:31 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Aug 8, 7:55 PM MDT | Tornado Warning | GLD | Kit Carson | 35 min |
| Aug 8, 8:01 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 29 min |
| Aug 8, 8:28 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
| Aug 8, 9:03 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 57 min |
| Aug 8, 9:37 PM MDT | Special Weather Statement | GLD | Cheyenne | 23 min |
| Aug 8, 9:49 PM MDT | Areal Flood Warning | GLD | Kit Carson | 8 hr |
| Aug 8, 10:05 PM MDT | Special Weather Statement | GLD | Cheyenne | 10 min |
| Aug 8, 10:10 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 65 min |
| Aug 8, 10:27 PM MDT | Tornado Warning | GLD | Cheyenne | 33 min |
| Aug 8, 10:56 PM MDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| Aug 8, 11:00 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 60 min |
| Aug 8, 11:22 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Aug 8, 11:40 PM MDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| Aug 8, 11:54 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 21 min |
| Aug 9, 12:01 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 37 min |
| Aug 9, 12:12 AM MDT | Special Weather Statement | GLD | Cheyenne | 33 min |
| Aug 9, 12:14 AM MDT | Special Weather Statement | GLD | Kit Carson | 31 min |
| Aug 9, 12:25 AM MDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| Aug 9, 6:40 AM MDT | Dense Fog Advisory | GLD | Kit Carson, Yuma | 3 hr |
| Aug 9, 8:23 AM MDT | Special Weather Statement | GLD | Cheyenne | 37 min |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.